Acne is serious skin condition treated with a variety of medications. Some of them are applied directly to the affected skin while others are taken orally. In any case there are certain side effects which may be so intensive that a person is simply forced to stop the acne vulgaris treatment. This particularly refers to retinoids, medications that are administered in most severe form of acne. These medications have many side effects that the patient needs to be aware of, prior to using them.
Topical Acne Medication Side Effects
Topical acne medications are in a form of creams, gels and lotions. They are applied directly on the affected skin and their side effects generally include irritation of the treated area (redness, swelling, flaking etc.), dry and chapped skin and skin discoloration (especially if the treated area is exposed to sunlight). Patients may also complain about burning sensation of the treated area. The most common of these medications are antibiotic creams and retinoids.
Side Effects of Oral Acne Medication
Side effects of oral acne medication are much more severe than the topical form of medication.
Oral antibiotics prescribed for acne may cause gastrointestinal upset (nausea, vomiting and diarrhea). Some of antibiotics may lead to skin and tooth discoloration and photosensitivity. In women oral antibiotics can cause vaginal yeast infection.
Hormonal treatment for acne may lead to following side effects: nausea, vomiting, cylical weigh gain, bloating, breast tenderness, depression and mood swings and headaches. In rare occasions hormonal therapy may induce blood clots and thromboembolism, retinal artery thrombosis, heart attack, stroke, benign liver tumors, gallstones and elevated blood pressure.
Retinoids are group of medication with many side effects. Retinoids are teratogen and they are never administered to pregnant women. During treatment women should avoid pregnancy. Apart from this major side effect retinoids can cause dry, skin, lips, nose, eyes and hair. Dryness is commonly accompanied by itchiness and cracking. Retinoids are also associated with sun sensitivity, body aches and joint pains, decreased night vision, increased triglyceride levels, liver and kidney toxicity and pseudo tumor cerebri.
In case any side effect do occur, a patient should inform his/ her doctor, regarding further treatment.